zbMATH — the first resource for mathematics

Hearing the zero locus of a magnetic field. (English) Zbl 0827.58076
This is a study of a two-dimensional particle in a magmetic field that vanishes nondegenerately on a closed curve. The author shows that the ground state concentrates on this curve in the limit \(e/\hbar \to \infty\) where \(e\) is the charge and that the ground state energy grows as \((e/\hbar)^{2/3}\). If the gradient of the magnetic field is of constant magnitude \(b_0\) along its zero locus, then every energy level has asymptotes \((e/\hbar)^{2/3} (b_0)^{2/3}E_* + O(1)\) where \(E_* \approx 0.5698\) is the infimum of the ground state energies of the anharmonic oscillator family \(- {d^2\over dy^2} + ({1\over 2} y^2 - \beta)^2\) where \(\beta\) is a parameter.

58Z05 Applications of global analysis to the sciences
82D40 Statistical mechanical studies of magnetic materials
Full Text: DOI
[1] Bismut, J-M.: Large Deviations and the Malliavin Calculus. Basel-Boston: Birkhäuser, 1984 · Zbl 0537.35003
[2] Berline, N., Getzler, E., Vergne, M.: Heat Kernels and Dirac Operators, Berlin, Heidelberg, New York: Springer 1992 · Zbl 0744.58001
[3] Bryant, R., Hsu, L.: Rigidity of Integral Curves of Rank Two Distributions. Invent. Math.114, 435–461 (1993) · Zbl 0807.58007 · doi:10.1007/BF01232676
[4] Chern, S-S.: Complex Manifolds without Potential Theory. Berlin, Heidelberg, New York: Springer, 2nd ed., 1979
[5] Copson, E.T.: Asymptotic Expansions Cambridge Tracts in Mathematics and Mathematical Physics, Cambridge. Cambridge Univ. Press, 1967
[6] Cycon, H., Froese, R., Kirsch, W., Simon, B.: Schrödinger Operators. Texts and monographs in physics. Berlin, Heidelberg, New York: Springer, 1987 · Zbl 0619.47005
[7] Demailly, J.P.: Champs magnétique et inégalité de Morse pur la d”-cohomologie. C.R.A.S., ser. I,301, no. 4, 119–122 (1985) · Zbl 0595.58014
[8] Demailly, J.P.: Champs magnétique et inégalités de Morse pur la d”-cohomologie. Ann. Inst Fourier,35, fasc. 4, (1985)
[9] Eastham, M.S.P.: The Asymptotic solution of Linear Differential Systems. Oxford: Oxford Science Pub., 1989 · Zbl 0674.34045
[10] Erdelyi, A.: Asymptotic Expansions. New York, London, Dover, 1956
[11] Gromov, M.: Carnot-Caratheodory spaces seen from within. IHES preprint M/94/6, (221 pages), 1994
[12] Guillemin, V., Uribe, A.: The Trace Formula for Vector Bundles. Bulletin of the A.M.S.15 no. 2, 222–224 (1986) · Zbl 0626.58018 · doi:10.1090/S0273-0979-1986-15482-0
[13] Guillemin, V., Uribe, A.: Some Spectral Properties of Periodic Potentials. In: Lect. Notes in Math., No.1256, Berlin, Heidelberg, New York: Springer, 1987, pp. 192–214 · Zbl 0651.35067
[14] Guillemin, V., Uribe, A.: The Laplace Operator on then th Tensor Power of a Line Bundle: Eigenvalues Which are Uniformly Bounded inn. Asymptotic Analysis,1, 105–113 (1988) · Zbl 0649.53026
[15] Helffer, B.: Conditions nécessaires d’hypoellipticité. J. Diff. Eq.44, 460–481 (1982) · Zbl 0477.35032 · doi:10.1016/0022-0396(82)90008-0
[16] Helffer, B.: Survey on linear PDE on Nilpotent Groups. In: Lect. Notes Math.1077, Berlin, Heidelberg, New York: Springer 1984, 210–252, esp. pp. 219–223
[17] Helffer, B., Nourrigat, J.: Hypoellipticité Maximale pour des Opérateurs Polynomes de Champs de Vecteurs, Boston: Birkhäuser, 1985 · Zbl 0568.35003
[18] Helffer, B.: Semi-classical analysis for the Schrödinger Operator and Applictions. Lect. Notes in Math1336, Berlin, Heidelberg, New York: Springer 1980
[19] Hormander, L.: Hypoelliptic Second Order Differential Equations. Acta. Math.119, 147–171 (1967) · Zbl 0156.10701 · doi:10.1007/BF02392081
[20] Landau, L.D., Lifshitz, E.M.: Quantum Mechanics, v.3 Course of Theoretical Physics, Reading, MA, USA, Pergamon Press, 1958 · Zbl 0081.22207
[21] Liouville, J.: Sur le développment des fonctions ou parties de fonctions en séries..., J. Math. Pure Appl.2, 16–35 (1837)
[22] Liu, W-S., Sussmann, H.J.: Shortest paths for subRiemannian metrics on rank two distributions. Preprint, to appear, Trans. A.M.S., 1994
[23] Martinet, J.: Sur les Singularites Des Formes Differentialles. Ana. Insp. (Grenoble), vol.20, no. 1, 95–198 (1970)
[24] Mitchell, J.: On Carnot-Caratheodory Metrics. J. Diff. Geom. v.21, 34–45 (1985) · Zbl 0554.53023
[25] Montgomery, R.: Abnormal Minimizers. To appear, SIAM J. Control and Opt., 1994 · Zbl 0816.49019
[26] Rothschild, L.P., Stein, E.M.: Hypoelliptic differential operators and nilpotent groups. Acta Math.137, 248–315 (1977) · Zbl 0346.35030
[27] Simon, B.: Semiclassical Analysis of Low Lying Eigenvalues I. Non-degenerate Minima: Asymptotic Expansions. Ann. Inst. Henri Poincaré, Physique Théorique38, np. 3, 295–307 (1983)
[28] Strichartz, R.: Sub-Riemannian Geometry. J. Diff. Geom.24, 221–263 (1983) · Zbl 0609.53021
[29] Treves, F.: Analytic hypoellipticity of a class of pseudodifferential operators with double characteristics and applications to the \(\bar \partial\) -Neumann problem. Comm. P.D.E.3, 475–642, esp. p. 478 and 501 (1978) · Zbl 0384.35055 · doi:10.1080/03605307808820074
[30] Vershik, A.M., Ya Gerhskovich, V.: Nonholonomic Dynamical Systems, Geometry of Distributions and Variational Problems. In: Dynamical Systems VII, ed. V.I. Arnol’d and S.P. Novikov, vol.16 of the Encyclopaedia of Mathematical Sciences series, NY: Springer, 1994 (Russian original 1987)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.